Study Finds Danish Children at Risk from Psychotropic Medications
Researchers from the University of Copenhagen, Denmark, have found that Danish children are at a high risk of experiencing adverse reactions to psychotropic medications. The study, published in the journal BMC Research, found that more than half of the 429 adverse reactions in Danish children under 17 between 1998 and 2007 were serious and several were birth defects, which suggests that pregnant women should be advised against taking psychotropic medications.
Lise Aagaard and Ebba Holme Hansen studied the 4,500 pediatric adverse drug reaction reports submitted between 1998 and 2007, searching for those that were linked to psychotropic medications. The high number of serious adverse reactions linked to psychotropic medicines in the pediatric population should be a concern for health care professionals and physicians, said Aagaard.
They found that 42 percent of serious adverse reactions were linked to psychostimulants such as Ritalin; 31 percent were linked to antidepressants, and 24 percent were linked to antipsychotics such as Haldol. Many adverse reactions were reported for children under two years of age, mostly antidepressants and antipsychotics taken during pregnancy. Neonatal withdrawal syndrome, ventricular septal defects, and premature labor were reported in association with prenatal exposure to psychotropic medication.
Aagaard said that given the high number of birth defects being reported, physicians should take greater care when prescribing these drugs to pregnant women.
Source: Science Daily, Danish Children at Risk from Psychotropic Medicines, Study Finds, June 22, 2010